Wisconsin, 2002Tornadoes and Flooding in Wisconsin, April 18 to 19, 2002
April 18 to 19, 2002 · NWS GRB · 38 events in 15 counties and zones
A warm front across Wisconsin lifted north during the afternoon and evening. Moist and very unstable air south of the front led to the development of severe thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- $32,000
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front across Wisconsin lifted north during the afternoon and evening. Moist and very unstable air south of the front led to the development of severe thunderstorms. The storms produced 5 tornadoes, damaging straight line winds, large hail and some flooding.Brief tornado touchdowns in Lincoln county, Oneida county and Marathon county snapped numerous trees. Marathon county had hundreds of trees downed and numerous barns and farm sheds destroyed by a combination of straight line winds and a tornado that remained on the ground for 14 miles. Plows had to be used in Marathon county to clear trees from some of the roads.Other storms across central, north-central and east-central Wisconsin downed numerous trees, dropped hail as large as 3 inches in diameter, in Lincoln county, and flooded roads and basements in the Niagara (Marinette co.) and Rhinelander (Oneida co.) areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 18, 2:00 AM CST, 10 hours 35 minutes earlier.
Area forecast discussion, Apr 18, 2:00 AM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 AM CDT THU APR 18 2002
WARM FRONT OVER IA THIS MRNG MOVG QUICKLY NWD AND GENERATING SEVERE
WEATHER OVER MN AND FAR WRN WI THIS MORNING. FIRST CHALLENGE WILL BE
SVR POTENTIAL FOR HAIL FOR CENTRAL WI THIS MORNING AS INSTAB LIFTED
NORTH OF THE FRONT. MODELS GENERALLY DMNSHS TSRA ACTIVITY OVR CENTRAL
AND EC WI THIS MORNING AS WARM FNT LIFTS NORTH. VERY UNSTABLE AIR IN
PLACE THIS AFTN AND EVENING BEFORE ARRIVAL OF CDFNT. AS A RESULT WILL
CONT SVR WX WRDG IN FCST TDY AND TNT. WILL ALSO CONT FLOOD WATCH FOR
NRN WI. CURRENT CLUSTER OF STORMS OVR MN MOVG NEWD TWD THIS RGN.
MODELS INDICATING INSTAB SHOWERS FOR FRIDAY AS MUCH COOLER BUT MORE
NORMAL AIR INVADES THE AREA. WILL LEAVE DRY AS MOISTURE IS VERY
LIMITED.
OTHERWISE COOL HIGH PRESSURE DOMINATES THE REGION THIS WEEKEND.
.GRB...FLOOD WATCH TODAY FOR WIZ005-010>013.
HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 11:00 AM CST, 1 hour 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.
A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.
A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.
KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Apr 18, 11:00 AM CST, 1 hour 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.
A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.
A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.
KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Event by event
19 hail, 12 thunderstorm wind, 5 tornado, 2 flood. Local standard time, as filed.
Hail, Waupaca
- When
- April 18, 12:35 PM CST
- Where
- Waupaca County, Waupaca
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.350, -89.067
Hail, Oneida
- When
- April 18, 3:15 PM CST
- Where
- Oneida County, 10 mi SW of Hazelhurst
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.700, -89.867
Hail, Vilas
- When
- April 18, 3:22 PM CST
- Where
- Vilas County, Lac du Flambeau
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.967, -89.883
Hail, Lincoln
- When
- April 18, 3:24 PM CST
- Where
- Lincoln County, 7 mi N of Spirit Falls
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.550, -89.983
Hail, Lincoln
- When
- April 18, 3:30 PM CST
- Where
- Lincoln County, 7 mi WNW of Bloomville
- Measured
- 3 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.333, -89.667
Hail, Oneida
- When
- April 18, 3:41 PM CST
- Where
- Oneida County, 5 mi W of Harshaw
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.667, -89.750
Tornado, Lincoln
- When
- April 18, 3:49 PM CST
- Where
- Lincoln County, 2 mi W of Bradley
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.533, -89.783
Hail, Oneida
- When
- April 18, 3:50 PM CST
- Where
- Oneida County, 4 mi W of Rhinelander
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.633, -89.500
Tornado, Oneida
- When
- April 18, 3:57 PM CST
- Where
- Oneida County, 6 mi SW of Woodboro
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.533, -89.633
Hail, Vilas
- When
- April 18, 4:10 PM CST
- Where
- Vilas County, Manitowish Waters
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.133, -89.883
Tornado, Oneida
- When
- April 18, 4:33 PM CST
- Where
- Oneida County, 4 mi E of Rhinelander
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 45.633, -89.333
Hail, Marathon
- When
- April 18, 4:35 PM CST
- Where
- Marathon County, Abbotsford
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.950, -90.317
Thunderstorm Wind, Forest
- When
- April 18, 5:10 PM CST
- Where
- Forest County, 3 mi N of Crandon
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.617, -88.900
Hail, Marathon
- When
- April 18, 5:18 PM CST
- Where
- Marathon County, 5 mi N of Abbotsford
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.017, -90.317
Hail, Marathon
- When
- April 18, 5:20 PM CST
- Where
- Marathon County, 4 mi W of Fenwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.867, -90.100
Hail, Marathon
- When
- April 18, 5:37 PM CST
- Where
- Marathon County, Spencer
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.767, -90.283
Hail, Vilas
- When
- April 18, 6:10 PM CST
- Where
- Vilas County, Boulder Jct
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.117, -89.633
Tornado, Marathon
- When
- April 18, 6:13 PM CST to 6:27 PM CST
- Where
- Marathon County, 3 mi SE of Stratford
- Rating
- F1
- Path length
- 14 mi
- Path width
- 100 yd
- Property damage
- $1.4 million
- Crop damage
- $32,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.933, -90.017
Hail, Oneida
- When
- April 18, 6:15 PM CST
- Where
- Oneida County, 5 mi WSW of Woodboro
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.567, -89.650
Thunderstorm Wind, Marathon
- When
- April 18, 6:22 PM CST
- Where
- Marathon County, 6 mi W of Mosinee Centrl Wisco
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.783, -89.783
Thunderstorm Wind, Wood
- When
- April 18, 6:30 PM CST
- Where
- Wood County, Wisconsin Rapids
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.383, -89.817
Tornado, Marathon
- When
- April 18, 6:32 PM CST
- Where
- Marathon County, 6 mi SSW of (Auw)wausaw Muni Arp
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 44.850, -89.683
Thunderstorm Wind, Portage
- When
- April 18, 6:45 PM CST
- Where
- Portage County, Plover
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.450, -89.533
Thunderstorm Wind, Marathon
- When
- April 18, 6:50 PM CST
- Where
- Marathon County, Pike Lake
- Measured
- 60 kt (69 mph)
- Reported by
- UNKNOWN
- Coordinates
- 44.817, -89.350
Thunderstorm Wind, Shawano
- When
- April 18, 6:55 PM CST
- Where
- Shawano County, Wittenberg
- Measured
- 55 kt (63 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.817, -89.150
Hail, Lincoln
- When
- April 18, 7:10 PM CST
- Where
- Lincoln County, 15 mi W of Tomahawk
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.467, -90.050
Thunderstorm Wind, Shawano
- When
- April 18, 7:10 PM CST
- Where
- Shawano County, Shawano
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.767, -88.600
Thunderstorm Wind, Menominee (C)
- When
- April 18, 7:10 PM CST
- Where
- Menominee (C) County, Keshena
- Measured
- 50 kt (58 mph)
- Reported by
- UNKNOWN
- Coordinates
- 44.883, -88.633
Thunderstorm Wind, Outagamie
- When
- April 18, 7:16 PM CST
- Where
- Outagamie County, 1 mi E of New London
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.383, -88.733
Hail, Winnebago
- When
- April 18, 7:40 PM CST to 7:55 PM CST
- Where
- Winnebago County, Omro
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.033, -88.750
Hail, Calumet
- When
- April 18, 8:05 PM CST
- Where
- Calumet County, 5 mi NW of Brillion
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.233, -88.133
Thunderstorm Wind, Calumet
- When
- April 18, 8:10 PM CST
- Where
- Calumet County, Brothertown
- Measured
- 50 kt (58 mph)
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.967, -88.300
Hail, Manitowoc
- When
- April 18, 8:25 PM CST
- Where
- Manitowoc County, Shoto
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.167, -87.650
Thunderstorm Wind, Manitowoc
- When
- April 18, 8:30 PM CST
- Where
- Manitowoc County, Manitowoc
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.083, -87.667
Hail, Calumet
- When
- April 18, 8:35 PM CST
- Where
- Calumet County, Chilton
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.033, -88.167
Thunderstorm Wind, Calumet
- When
- April 18, 8:35 PM CST
- Where
- Calumet County, Chilton
- Measured
- 55 kt (63 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.033, -88.167
Flood, Oneida
- When
- April 18, 8:50 PM CST to April 19, 12:50 AM CST
- Where
- Oneida County, Central Portion
- Property damage
- $16,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
Flood, Marinette
- When
- April 18, 9:00 PM CST to April 19, 1:00 AM CST
- Where
- Marinette County, Niagara
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Nebraska, April 18, 20021 death · 1 injured · 60 kt wind · 6 events
- Tornadoes and Hail in Iowa, April 18, 2002$538,000 · F1 · 55 events
- Hail and Damaging Winds in Wisconsin, April 18, 2002$308,000 · 2 in hail · 49 events
- High Wind in Iowa, April 18, 2002$600,000 · 63 kt wind · 6 events
- Flash Flood and Damaging Winds in Maryland, April 18, 2002$535,000 · 6 events
- Hail and Damaging Winds in Michigan, April 18, 2002$155,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Michigan, April 18, 2002$90,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strikes in Virginia, April 18, 2002$87,000 · 7 events
- High Wind in Nebraska, April 18, 2002$100,000 · 62 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, April 18, 20021.75 in hail · 38 events
- Tornado and Hail in Kansas, April 18 to 19, 2002F0 · 36 events
- Tornado and Hail in Illinois, April 18, 2002$30,000 · F0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293538, 5293539, 5293540, 5293614, 5293615, 5293616, 5293642, 5293617, 5293643, 5293618, 5293644, 5293619, 5293620, 5293621, 5293622, 5293623, 5293624, 5293645, 5293625, 5293647, 5293626, 5293646, 5293627, 5293640, 5293628, 5293629, 5293630, 5293641, 5293631, 5293632, 5293633, 5293636, 5293634, 5293635, 5293637, 5293638, 5293648, 5293639.